What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 25, 1:30 PM MST, 1 hour 15 minutes earlier. Its key messages:
- Scattered evening showers and thunderstorms for much of the area, with spotty erratic wind gusts to around 60 mph possible. Activity to linger the longest tonight along the Continental Divide and high valleys.
- Several fronts pass through this week, with daily chances for showers and storms through this weekend.
- Cooler temperatures and more mountain precipitation set in by the end of the week.
Area forecast discussion, Aug 25, 1:30 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
230 PM MDT Sun Aug 25 2024
.KEY MESSAGES...
- Scattered evening showers and thunderstorms for much of the
area, with spotty erratic wind gusts to around 60 mph
possible. Activity to linger the longest tonight along the
Continental Divide and high valleys.
- Several fronts pass through this week, with daily chances for
showers and storms through this weekend.
- Cooler temperatures and more mountain precipitation set in by
the end of the week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 218 PM MDT Sun Aug 25 2024
Currently...Upper low was located over the Great Basin this
afternoon, producing brisk southwest flow aloft across the Four
Corners region. A few showers as well as an isolated thunderstorm or
two have been noted since 1 PM across the area, as temps have warmed
into the 70s for the high valleys, and mid 80s to mid 90s across the
plains as of 2 PM.
Tonight...The upper low to the west will gradually push to the
northeast this evening, reaching southeastern ID overnight. The core
of the moisture plume remains to the west, so the best fuel for
storm activity remains over the higher terrain and specifically the
Continental divide, where models are hinting at lingering activity
late into the night. Given the CAPE and bulk shear across the
plains, isolated thunderstorms will persist into the evening with
the main threat being erratic and strong gusts up to around 60 mph,
as per the SPC Marginal painted across the entire CWA. Further west,
wind gusts along with periods of moderate to even heavy rainfall
will be the expected threats, and any training convection over the
mts will need to be monitored. Plan on overnight low temps around
50F for the high valleys, and upper 50s to mid 60s for the plains.
Tomorrow...The upper low continues sliding across WY into eastern MT
through the day Monday, and though the available monsoon moisture is
still lingering, convective activity looks much more subdued. There
will likely be some lingering showers over the eastern San Juan Mts
tomorrow morning, with a gradual spread of activity from west to
east as daytime heating commences. However, shower and storm
activity across the plains and I-25 Corridor looks like it will
commence 1 or 2 PM, and be isolated to low-end scattered at best.
SPC has painted a Marginal area for severe threat over the far
eastern plains, but the trigger will be how quickly a cold front
drops south. If the front pushes south quicker then increased shear
will certain prompt stronger thunderstorms for the eastern plains by
late afternoon, but if the front is a little delayed and arrives
late in the evening as current forecast grids depict, then it will
arrive too late to grab onto heating. Main threat tomorrow with the
stronger storms out east will once again be wind gusts to around 60
mph. As for maximum temps, expect highs in the 70s for the high
valleys, and mid 80s to mid 90s for the plains. Moore
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 218 PM MDT Sun Aug 25 2024
Tuesday-Wednesday...
Generally westerly flow become slightly disorganized as an upper-
level low translating across the region to our north. This will occur
early in the day and leave some weaker flow behind over our area,
giving us less shear to work with both Tuesday and Wednesday in
terms of thunderstorms. For Tuesday, the west-southwest flow aloft
will give us our best chances of precipitation over the Sangre de
Cristo mountains, parts of the San Juans, and the adjacent lower
elevations. Elsewhere in the CWA could be seeing some isolated
showers and storms, but instability looks a bit limited amongst the
model data. Where most of the differences arise is the positioning of
the monsoon moisture plume. Some of the long-term guidance,
including the Canadian and EC, place the plume a bit south of our
area, limiting the amount of coverage of precipitation. The GFS and
NAM12 place the plume closer to our area, and are a bit more
aggressive with the moisture. A lot of this inconsistency will
depend on the behavior of the upper-level pattern over the next few
days. Given the lack of consistency, have continued following the
NBM's trend on POPs. High temperatures on Tuesday will be in the
high-70s over the valleys, mid-80s over most of the plains, with a
few areas closer to the CO-KS border climbing into the low-90s.
Wednesday's highs will stay consistent over the valleys and higher
terrain, but the plains will be a good 5-8 degrees warmer.
Thursday Onwards...
Model solutions begin to diverge more as we move towards the end of
the week. The differences stem from the evolution of the mid and
upper-level patterns, starting with the movement of the upper-level
low forecasted to move along the Canadian border late Wednesday into
Thursday. The movement of the passing low will bring a cold front,
along with higher precipitation chances and cooler temperatures,
though the timing of this ranges from late Wednesday evening to
Thursday afternoon. Behind this low, high pressure will begin to
build back in, but models still differ on the speed of this change
and on exactly where the monsoon plume will be set up. Given the
discrepancies, stuck with the NBM for the moment on POPs. Otherwise,
high temperatures will (finally) drop a little bit, sinking into the
high-70s to low-80s across the area this weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1121 AM MDT Sun Aug 25 2024
Brisk southwest flow aloft continues across the forecast area as an
upper low over the Great Basin ejects to the northeast this evening
into WY. Monsoon plume of moisture being drawn up across the Four
Corners will mean a continued elevated chance for shower and
thunderstorm activity over the higher terrain and I-25 Corridor this
afternoon and eve, with the main threats being gusty and erratic
wind gusts pushing between 60-70 mph at times.
VFR conditions are anticipated for much of the area over the next 24
hrs, including the three main TAF sites of KCOS, KPUB and KALS.
However, VCTS and VCSH mentioned for KCOS and KPUB between 22z and
08z, while KALS should see activity start earlier by 20z and last
through the overnight hours. Gusts of 30-40 kt are mentioned at all
three TAF sites.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...MOORE
LONG TERM...GARBEROGLIO
AVIATION...MOORE
Hazardous weather outlook, Aug 25, 10:01 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sun Aug 25 2024
COZ058>089-093>099-261300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sun Aug 25 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This afternoon and Tonight
Isolated to scattered thunderstorms will develop across southern
Colorado this afternoon. The main risks from thunderstorms today
will be lightning, gusty outflow winds up to 60 mph, and brief heavy
rainfall. Some small hail will be possible with the stronger
storms over the mountains today. The risk for localized flash
flooding looks low due to fast storm motions. However, repeated
training of storms on burn scars will be possible, which could lead
to periods of enhanced run off if this occurs.
Showers and thunderstorms will continue into the overnight hours,
particularly across the mountains and valleys. Brief moderate
rainfall and lightning will be the primary risks.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms will be possible each day through the end of the
work week, with the best coverage of storms expected to be over
the higher terrain. The main risks from storms will be lightning,
locally heavy rainfall and gusty outflow winds, with a few stronger
storms producing hail to near 1 inch in diameter.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
27
In the hours before
Special weather statement, Aug 25, 1:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sun Aug 25 2024
COZ095>099-252130-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
250 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT PROWERS...NORTHEASTERN BACA...
EASTERN KIOWA AND NORTHEASTERN BENT COUNTIES THROUGH 330 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bristol, or 9 miles northeast of Lamar, moving
northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamar, Holly, Granada, Wiley, Sheridan Lake, Hartman, Neeoshe
Reservoir, McClave, Chivington, Brandon, Towner, Bristol, Sweetwater
Reservoir, Hasty, Neegronda Reservoir, Queens Reservoir, John Martin
Reservoir, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 10315 3861 10264 3861 10234 3850 10205
3764 10204
TIME...MOT...LOC 2050Z 214DEG 49KT 3814 10247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MGSpecial weather statement, Aug 25, 1:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
258 PM MDT Sun Aug 25 2024
COZ087-088-094-252145-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
258 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HUERFANO AND
CENTRAL LAS ANIMAS COUNTIES THROUGH 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hoehne, or 8 miles northeast of Trinidad, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Aguilar, Model, Hoehne, and Tyrone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3705 10430 3732 10473 3775 10446 3743 10384
TIME...MOT...LOC 2057Z 214DEG 30KT 3728 10443
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MooreLocal storm report, Aug 25, 2:02 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
302 PM MDT Sun Aug 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Gst 4 W Lamar 38.08N 102.69W
08/25/2024 M64 MPH Prowers CO ASOS
&&
MMSpecial weather statement, Aug 25, 2:06 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT Sun Aug 25 2024
COZ089-093-097-252145-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
306 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO...SOUTH CENTRAL
CROWLEY AND WEST CENTRAL BENT COUNTIES THROUGH 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
Timpas, or 15 miles southwest of La Junta, moving northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3768 10372 3784 10394 3818 10367 3796 10328
TIME...MOT...LOC 2106Z 220DEG 28KT 3783 10375
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MooreSpecial weather statement, Aug 25, 2:35 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
335 PM MDT Sun Aug 25 2024
COZ095-096-098-252200-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
335 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PROWERS AND EASTERN
KIOWA COUNTIES THROUGH 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 13 miles northwest of Coolidge, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Holly, Eads, Sheridan Lake, Hartman, Neeoshe Reservoir, Towner,
Bristol, Chivington, Brandon, Queens Reservoir, and Sweetwater
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3843 10290 3862 10270 3862 10205 3793 10204
TIME...MOT...LOC 2135Z 199DEG 42KT 3818 10217
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MooreSpecial weather statement, Aug 25, 2:41 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT Sun Aug 25 2024
COZ074-088-093-094-252230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
341 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTERO AND CENTRAL
LAS ANIMAS COUNTIES THROUGH 430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Trinchera, or 30 miles east of Trinidad, moving north
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Branson, Model, Delhi, Thatcher, Tyrone, and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3771 10417 3754 10346 3700 10369 3700 10442
TIME...MOT...LOC 2141Z 194DEG 31KT 3724 10397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Moore